Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 73, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 24, 2016, 3:47 PM CDT for Walton County, Florida. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2016, 3:47 PM CDT (20:47 UTC)
- Expired
- Mar 24, 2016, 4:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 4:06 PM CDT | TSTM WND DMG | E Freeport, FL | TREES WERE BLOWN DOWN ON KYLEA LAIRD ROAD DURING THE MARCH 24TH STORMS. |
| Mar 24, 4:06 PM CDT | TSTM WND GST 60 | Freeport, FL | A STORM SPOTTER ESTIMATED 60 MPH WINDS IN FREEPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 12:18 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WUUS52 KTAE 242047
SVRTAE
FLC131-242115-
/O.NEW.KTAE.SV.W.0073.160324T2047Z-160324T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
347 PM CDT THU MAR 24 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 415 PM CDT
* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
POSTIL...OR 7 MILES EAST OF NICEVILLE...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...SANTA ROSA BEACH...
FREEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
FLORIDA.
LAT...LON 3040 8623 3043 8626 3043 8625 3038 8612
3039 8611 3044 8616 3047 8613 3046 8619
3050 8620 3046 8639 3071 8639 3070 8585
3063 8592 3050 8586 3040 8600 3029 8600
3027 8596 3038 8639 3040 8639
TIME...MOT...LOC 2047Z 271DEG 48KT 3050 8635
HAIL...<.75IN
WIND...60MPH
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:26 PM CDT, 21 minutes earlier.
Area forecast discussion, Mar 24, 3:26 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT THU MAR 24 2016
...Severe Storms Possible from This Afternoon into This Evening...
.Near Term [Through Tonight]...
A band of weaker convection that had developed this morning along an
eastward propagating gravity wave has since coalesced into a
continuous squall line as of 1830Z. This squall line stretched along
the I-65 corridor in far southern Alabama at the time, and then
southwest to the mouth of the Mississippi River and out into the
Gulf of Mexico. Cooling cloud tops and a considerable amount of
lightning activity also imply a strengthening and organizing trend
for the MCS in the past couple hours.
The ambient environment around the squall line as of 18Z is fairly
homogeneous extending downstream to the east to roughly a Chipley to
Panama City line in the Florida Panhandle. MLCAPE on the order of
around 700-1200 j/kg coincides with effective bulk shear around 50
knots over this area, and should provide a favorable environment for
a continued severe weather threat for at least another few hours as
the squall line approaches the Apalachicola River. After that point,
there are questions about the quality of boundary layer moisture
return, as well as a loss of diurnal heating, that may kick start a
diminishing trend in the MCS as it progresses east. That being said,
an isolated instance of severe weather can't be ruled out anywhere
in our forecast area into the evening and early overnight, but the
highest threat is in the aforementioned area: the Florida Panhandle
to the west of a Chipley to Panama City line. The primary hazard is
expected to be damaging winds. Sufficient low-level shear and steep
mid-level lapse rates should exist for an isolated tornado and large
hail threat respectively.
.Short Term [Friday Through Saturday Night]...
A cold front that pushes into the CWA on Friday will linger
overnight and lift northward Saturday as a warm front, allowing the
period of unsettled weather to continue through the short term.
While showers and thunderstorms are expected each day, it appears at
this point that the more widespread precipitation and heavy rain
will be on Saturday.
Model CAPE has trended upward for Friday with some values for
tomorrow afternoon in excess of 1500 J/kg. Deep layer shear remains
in the 35-45kt range while 0-1km helicity is forecast to be a little
lower tomorrow compared to today. Expect a similar situation in
terms of a marginal risk of severe weather on Friday with the main
threats being damaging wind and hail, however the storms may not
be as organized as observed today. By Saturday, the instability
decreases, although remains enough to still support thunderstorms,
but the main hazard transitions towards the heavy rain threat.
.Long Term [Sunday Through Thursday]...
Showers and thunderstorms will persist for the beginning of the
long term with heavy rain continuing Sunday through early Monday.
The instability is fairly low at that point, so with multiple
rounds of rain before this time period, the main threat will be
heavy rain. A front will push through the area on Monday, finally
allowing for a dry day on Tuesday. This will not last long though
as another wave brings the return of precipitation Wednesday night
into Thursday.
&&
.Aviation...
[Through 18Z Friday]
A line of thunderstorms was taking shape to the
west of the area at 1730Z, and stretched from near MOB to the
southwest. At its current pace, it would arrive near DHN and ECP
terminals around 22-23Z, and at ABY and TLH terminals around 00-01Z.
These storms could bring LIFR-IFR visibilities and gusty winds to 30
knots or more. Otherwise, tonight we expect a mixture of cloud
layers with occasional periods of MVFR or IFR CIGS, and a gradual
improvement after sunrise on Friday. Additional showers are possible
overnight and may linger near TLH and VLD into tomorrow. An
additional round of thunderstorms will be possible tomorrow at TLH
and VLD, but confidence was not high enough to mention TSRA in the
TAFs yet.
&&
.Marine...
Winds continue to trend higher than the forecast, particularly
across the western portion of the marine area. Southerly winds
at cautionary levels will persist through much of tonight.
Thunderstorms ahead of a front will move through the coastal
waters this evening into tonight, bringing stronger wind gusts to
the area. The front will push into the marine area on Friday but
lift back northward on Saturday. This will result in a period of
showers and thunderstorms through the weekend.
&&
.Fire Weather...
No concerns.
&&
.Hydrology...
A prolonged period of showers and thunderstorms will persist
through the weekend. While they will be more scattered at times,
multiple rounds of storms are expected. While heavy rain is
possible through the end of the week, the better chances of the
heavy rain/flooding threat will be Saturday and Sunday. Through
Monday, 3-5 inches of rain is expected with isolated higher
amounts. Although some fluctuation is still possible in the
forecast, will need to monitor for potential flooding, especially
over the weekend when we have already observed a round of two of
rain.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 65 79 65 77 66 / 60 70 50 80 40
Panama City 66 74 63 73 66 / 60 60 50 80 50
Dothan 61 74 58 77 63 / 70 50 20 50 60
Albany 64 74 59 76 63 / 70 70 30 60 50
Valdosta 65 79 65 76 64 / 60 70 50 80 40
Cross City 65 81 67 79 66 / 40 60 60 60 30
Apalachicola 67 75 66 74 67 / 60 60 60 70 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight FOR
Coastal Bay-South Walton.
GA...NONE.
AL...NONE.
GM...NONE.
&&
NEAR TERM...LAMERS
SHORT TERM...FIEUX
LONG TERM...FIEUX
AVIATION...LAMERS
MARINE...FIEUX
FIRE WEATHER...FOURNIER
HYDROLOGY...FIEUXThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:41 AM CDT | Small Craft Advisory | TAE | 7 hr | |
| Mar 24, 10:24 AM CDT | Rip Current Statement | TAE | Bay, Walton | 13 hr |
| Mar 24, 3:32 PM CDT | Special Marine Warning | TAE | 118 min | |
| Mar 24, 6:48 PM CDT | Special Marine Warning | TAE | 87 min | |
| Mar 24, 6:53 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Madison, Taylor, Wakulla | 37 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.